Texas, 2012

Drought in Texas, March 1 to 31, 2012

March 1 to 31, 2012 · NWS OUN · 8 events in 8 counties and zones

Despite beneficial rainfall during the month, the drought status changed little. However, the area of D4 drought shrunk in size.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Despite beneficial rainfall during the month, the drought status changed little. However, the area of D4 drought shrunk in size. The rainfall combined with above normal temperatures kept the prospects of a good winter crop (wheat, etc.) high.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 29, 9:37 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 29, 9:37 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CST WED FEB 29 2012

.DISCUSSION...
OVERALL...LITTLE CHANGE TO GOING FORECAST. DID TWEAK TEMPS FOR
TONIGHT BASED ON CURRENT TRENDS WITH SOME LOCATIONS APPROACHING
FORECAST MINS. TEMPS WILL LIKELY STALL OR RISE SLOWLY LATE TONIGHT
AS SOUTHERLY WINDS PICK UP HOWEVER. WILL NOT MAKE ANY CHANGES TO
GOING FIRE WEATHER WATCH AS 00Z DATA JUST NOW STARTING TO COME IN.
LATEST WRF WOULD SUGGEST THAT CONDITIONS WILL BE WORSE ACROSS
WESTERN THIRD OF OKLAHOMA INTO NORTH TEXAS WHERE DRIER AND WINDIER
PARAMETERS WOULD COME INTO PLACE. IT ALSO BACKED OFF ON PRE-
FRONTAL WEAKNESS IN GRADIENT OVER NORTHWEST PARTS OF OKLAHOMA...SO
THAT WILL BE ADDRESSED OVERNIGHT WITH NEW GFS/RUC DATA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  41  75  43  63 /   0   0  10  10
HOBART OK         38  75  40  61 /   0   0   0   0
WICHITA FALLS TX  42  81  44  68 /   0   0  10  10
GAGE OK           35  75  29  52 /   0   0   0  10
PONCA CITY OK     37  74  39  57 /   0   0  10  10
DURANT OK         42  81  55  74 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR OKZ006>008-011>031-
     033>039-044.

TX...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR TXZ083>089.

&&

11/26
Hazardous weather outlook, Feb 29, 12:00 PM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST WED FEB 29 2012

OKZ004>048-050>052-TXZ083>090-011100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A DRY AND STABLE AIRMASS HAS OVERSPREAD OKLAHOMA AND NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT ACROSS
SOUTHEAST OKLAHOMA.

OTHER HAZARDOUS WEATHER...
WILDFIRE POTENTIAL WILL BE VERY HIGH AND EXTREME THURSDAY WHEN VERY
WARM...WINDY...AND DRY CONDITIONS DEVELOP. REFER TO THE FIRE WEATHER
WATCH FOR ADDITIONAL INFORMATION. MANY DAYS NEXT WEEK ARE EXPECTED
TO BE SIMILAR.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Hardeman

When
March 1, 12:00 AM CST to March 20, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Other Federal Agency
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

D4 (exceptional) drought improved to D3 (extreme) by the 20th.

Drought, Foard

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Foard forecast zone
Reported by
Other Federal Agency
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued through the month.

Drought, Knox

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
Other Federal Agency
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued through the month.

Drought, Wilbarger

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Wilbarger forecast zone
Reported by
Other Federal Agency
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued through the month.

Drought, Baylor

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Baylor forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued through the month.

Drought, Wichita

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Other Federal Agency
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D2 (severe) by the 13th.

Drought, Archer

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Archer forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D2 (severe) by the 13th.

Drought, Clay

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

D2 (severe) improved to D0 (dry) or D1 (moderate) drought by the 13th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370815, 370817, 370818, 370819, 370820, 370823, 370824, 370826.